Health Tip: Adjust Diuretic Medications During the Summer Months

Jul 28, 2015 / Geriatrics / Seniors

Diuretics (also known as water pills) are often prescribed to control high blood pressure and congestive heart failure. Diuretics work by making the body excrete more sodium into the urine, which then increases the amount of water flowing out of the body. Unfortunately, an excess of diuretics or other problems that can affect your sodium level (such as excessive sweating or diarrhea) can quickly result in dehydration.

If you are on diuretics, you should be aware of the symptoms of dehydration which include increased thirst and dry lips, dry skin, decreased sweating as well as dizziness and loss of sense of balance. In addition, during the summer months, people with conditions such as congestive heart failure (CHF) can get a buildup of fluid in their ankles or feet (known as edema). This may require an increase in medications or an adjustment in diet or activity to alleviate. So if you notice swelling in your legs or sudden weight gain, please be sure to call your health care providers office to let them know.

Many things, including the weather, can affect how your body reacts to medications. That’s why it’s important to talk to your doctor about adjusting diuretics and other medications you take during the warm summer months.

One Response

Stay in touch with the conversation, subscribe to the RSS feed for comments on this post.

  1. Posted by Judith Gauer

    Not sweating but no swelling of ankles or legs. On a daily Diurectic 12.5 mg

    July 20, 2019 3:08 pm Reply

Some HTML is OK

Close

Am I eligible to use the Virtual Care Team service?

Are you or the patient 5+ years old?
Are you in Massachusetts at time of video visit?
Do you have a Reliant PCP?
Do you have access to email on the device you are using?
By continuing I’m giving Reliant permission to communicate with me via text or email to complete this visit.
Close

Am I eligible to use the Virtual Care Team service?

Do you have a MyChart account?